Thunderstorm Wind, Oakland
- When
- June 24, 2:00 PM EST
- Where
- Oakland County, 2.46 mi SW of Novi
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.460, -83.510
Two large spruce trees uprooted.
A 4 day heat wave ended on June 24th as showers and thunderstorms developed during the late afternoon hours and a cold front pushed through the region. Over half a dozen thunderstorms become severe, with wind damage being the main hazard.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A 4 day heat wave ended on June 24th as showers and thunderstorms developed during the late afternoon hours and a cold front pushed through the region. Over half a dozen thunderstorms become severe, with wind damage being the main hazard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 24, 2:00 PM EST, 0 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
300 PM EDT Tue Jun 24 2025
.KEY MESSAGES...
- Extreme heat warnings and advisories should expire on-schedule
this evening as conditions improve.
- Scattered to numerous thunderstorms continue until the late
evening hours with locally strong and damaging wind gusts
possible.
- Additional chances for thunderstorms will persist Wednesday
through Friday, including the return of heat indices in the mid 90s
Friday.
&&
.DISCUSSION...
After starting the day in the low to mid 70s, midday heat indices
are peaking in the upper 90s to lower 100s ahead of an approaching
front since surface dewpoints haven't really mixed-out and 2m
temperatures have stalled in the low to mid 90s. Modest relief is
pending after a multi-day stretch of +90F highs once the forecast
narrative transitions from heat and humidity focus to convective
impacts this afternoon as a cold front drops through Southeast
Michigan. GOES imagery shows pre-frontal convective initiation well
underway with precipitation echoes blossoming in KDTX reflectivity
products. Mesoscale environment remains favorable for scattered to
numerous thunderstorms amidst uncapped SBCAPE building into the 1500-
2500 J/kg through the remaining daylight hours. Per HREF, ensemble
minimum SBCAPE values, south of I-69, range from 750-1750 J/kg which
ensures the presence of necessary instability for storm development.
Main limiting factor will be the lack of meaningful shear, marked by
0-6 km magnitudes of 20-25 knots. Still, expect some heavy water-
loading in the most robust multicellular updrafts which could lead
to isolated severe gusts/microbursts, in addition to efficient
rainfall rates. At issuance time, several SPSs and one SVR were in
effect with the most productive initial storm activity, located
along the instability gradient. Early observational data (PTK
gusting to 25 knots) reinforces the belief in winds as the primary
threat. Outflow boundaries are already organizing which should lead
to additional pre-frontal convective development, especially at
intersecting boundaries and lake breeze interactions.
Current heat headlines (Extreme Heat Warning and Heat Advisory) will
be allowed to expire on-schedule (8 PM) given the reduction in
temperatures due to the transition in diurnal cycle, expected
rainfall, and FROPA. Storms gradually decrease in coverage and
intensity overnight as the surface front settles near/south of the
MI/OH border Wednesday morning allowing for the first reprieve of
overnight lows to less deviant levels (mid-upper 60s, and 70F near
the state-line).
Shift to a light ENE gradient wind develops in the wake of the
boundary with a comparatively cooler airmass filtering in. 850 mb
temperatures drop into the mid teens (Celsius) which caps highs AOB
80F for most locations, aided further by a higher cloud fraction
throughout the day. Synoptically, the 598 dam sampled 500 mb ridge
will continue to flatten and fill-in Wednesday as the upper level
jet streak presses through southeastern Canada. Did raise MaxTs a
bit as guidance hints at minor reversal of the cold front as a warm
front which could bring highs into the upper 80s south of I-94.
Minor height falls are forecast for the local area Wednesday which
sustains additional chances for thundershowers at times Wednesday.
Latest CAMs are notably drier than the coarser solutions suggesting
a narrower footprint, generally south of I-96/696. This coincides
with the better residual moisture and proximity to the surface
convergence axis. Not expected much in the way of severe potential,
but can't rule out an isolated marginally severe gust given a less
unstable airmass.
Lower Michigan set to reside between a northern stream ridge rolling
east across the Canadian Prairies and the decaying Southeast CONUS
mid-level anticyclone to close out the workweek. This keeps the
region positioned within a more perturbed/cyclonically active height
field. Meanwhile, the stalled boundary lifts north as a warm front
Thursday with a sensible uptick in surface dewpoints. This
environment favors fresh convective activity with renewed CAPE,
although weak capping will need to be overcome/eroded for surface-
based parcels. 850 mb temperatures creep back into the upper teens
Thursday and Friday, perhaps even into Saturday providing above
normal readings into the weekend. A weak surface low tracks into the
Great Lakes Friday dragging a decaying cold front with. Expect it.
This serves as the next focus for convection Friday into Saturday
with a low-end severe threat. However, dynamics should be
unimpressive, and the front eventually washes out, undercutting
advection of meaningfully cooler air. Shortwave ridging passes
through aloft Saturday into Sunday for a brief period of higher
confidence drying before the next longwave trough digs into The
Midwest early next week with more showers and storms to follow.
&&
.MARINE...
A warm and unstable airmass persists over the Great Lakes this
afternoon, which will be the catalyst for shower and thunderstorm
development through the evening. The greatest coverage of
thunderstorms will be south of Port Huron, in which stronger storms
will be capable of wind gusts over 34 knots, heavy downpours, and
cloud to ground lightning. Storms wane with loss of daytime heating
while high pressure builds over Lake Superior. This eases winds to
the north-northeast by Wednesday morning as the high takes hold. SE
Michigan will still reside on the northern fringe of a strong ridge
axis with warm and unstable conditions, which affords the
opportunity for both nocturnal and afternoon storms with low
predictability. A broad trough of low pressure then tracks into the
region to end the work week, bringing another round of shower/storm
potential and enhancements to the wind field.
&&
.HYDROLOGY...
Initial round of showers and thunderstorms are underway this
afternoon as a slow moving cold front capitalizes on a moist and
unstable airmass. Deep column moisture makes for efficient rainfall
rates that could briefly approach two inches per hour. This may
result in localized flooding, predominantly in low-lying and flood-
prone areas. Locations which receive repeated rounds of showers and
thunderstorms are most susceptible, but confidence in specific
locations is low. The humid airmass remains in place through the end
of the week offering several additional opportunities for more
showers and storms, some of which could produce further instances of
isolated flooding.
&&
.PREV DISCUSSION...
Issued at 103 PM EDT Tue Jun 24 2025
AVIATION...
A stalled frontal boundary is the initiation point for shower and
thunderstorm development. Radar and satellite presentation shows
initial development has and will continue to form along and between
I-94 to M59, or across the Metro terminals up to KPTK. The PROB30
group has been upgraded to a TEMPO to account for the higher
confidence of sustained thunderstorm development. Terminals to the
north also have chances of observing showers and storms, however,
confidence is much lower as any development would be triggered off of
outflow boundaries from prior thunderstorms and/or lake breezes. The
strongest thunderstorms will have the potential to produce wet
microbursts capable of brief wind gusts aoa 40 knots. Confidence in
cloud trends and mvfr potential is very low overnight as it will be
contingent on this afternoon and evening's activity. However, this
stalled front may produce additional rain showers overnight and
possibly some rumbles of thunder which will bring the potential for
mvfr cigs as flow veers to the northeast.
For DTW/D21 Convection...Satellite and radar presentation has
warranted a TEMPO group for TSRA. Rain showers and thunderstorm
presentation will be scattered to possibly numerous at times, with
the most likely timing for thunderstorms ranging from 18Z to 01Z.
However, 20 to 23Z presents the most likely time to see thunderstorm
development. Any strong storm development will be capable of
producing wind gusts aoa 40 knots.
THRESHOLD PROBABILITIES...
* Moderate for thunderstorms 18z-01z.
* Low for cigs aob 5kft overnight.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT this evening for MIZ060-062-063-068-
075-082-083.
Extreme Heat Warning until 8 PM EDT this evening for MIZ061-069-070-
076.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
DISCUSSION...KGK
MARINE.......MV
HYDROLOGY....KGK
AVIATION.....AM
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 359 AM EDT Tue Jun 24 2025 MIZ047>049-053>055-250800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- 359 AM EDT Tue Jun 24 2025 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this afternoon, mainly between 1 PM and 7 PM. The strongest storms will be capable of producing wind gusts to 60 MPH as they move to the east at 30 MPH. Any thunderstorm that occurs will produce intense rainfall rates. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday through Friday. Heavy rainfall and localized flooding will be the main concern. .SPOTTER INFORMATION STATEMENT... Dispatchers...Please notify your emergency managers. Spotter activation may be needed this afternoon. MIZ060>063-068>070-075-076-082-083-250800- Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- Washtenaw-Wayne-Lenawee-Monroe- 359 AM EDT Tue Jun 24 2025 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Heat advisories and warnings remain in effect until . Please see the latest urgent weather message for additional information. Scattered to numerous thunderstorms are expected this afternoon and evening, mainly between 2 PM and 11 PM. The strongest storms will be capable of producing wind gusts to 60 MPH as they move to the east at 15 MPH. Any thunderstorm that occurs will produce intense rainfall rates. Localized flooding is possible, especially in more urbanized areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of strong thunderstorms Wednesday through Friday. Heavy rainfall and localized flooding will be a concern. .SPOTTER INFORMATION STATEMENT... Dispatchers...Please notify your emergency managers. Spotter activation may be needed this afternoon. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-250800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 359 AM EDT Tue Jun 24 2025 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are forecast this afternoon and evening, mainly south of Sturgeon Point and across Lakes St Clair and Erie. The strongest storms will be capable of producing wind gusts to 50 knots as they move to the east at 20 MPH. Intense rainfall will occur with any thunderstorm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of strong thunderstorms Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Dispatchers...Please notify your emergency managers. Spotter activation may be needed this afternoon. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SC
Special Weather Statement
National Weather Service Detroit/Pontiac MI
139 PM EDT Tue Jun 24 2025
MIZ068-241900-
Livingston MI-
139 PM EDT Tue Jun 24 2025
...STRONG THUNDERSTORMS WILL IMPACT LIVINGSTON COUNTY THROUGH 300 PM
EDT...
At 138 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles north of Stockbridge, or 8 miles southwest of
Fowlerville, moving east at 25 mph. Development of additional strong
thunderstorms within the vicinity of this initial cluster will be
possible.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartland, Howell, Brighton, Fowlerville, Pinckney, Hamburg, South
Lyon, Oak Grove, Gregory, Whitmore Lake, Plainfield, Unadilla, Island
Lake State Recreation Area, Pinckney State Recreation Area, Parkers
Corners, Lakeland, Chilson, and Hell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4272 8368 4243 8366 4242 8388 4242 8414
4271 8415
TIME...MOT...LOC 1738Z 260DEG 23KT 4256 8417
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AMSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
215 PM EDT Tue Jun 24 2025
MIZ069-241945-
Oakland MI-
215 PM EDT Tue Jun 24 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OAKLAND COUNTY
THROUGH 345 PM EDT...
At 215 PM EDT, Doppler radar was tracking strong thunderstorms near
Hartland, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livonia, Southfield, Pontiac, Novi, Milford, Birmingham, South Lyon,
Northville, West Bloomfield, Farmington Hills, Auburn Hills, Wixom,
Farmington, Beverly Hills, Walled Lake, Wolverine Lake, Bloomfield
Hills, Franklin, Keego Harbor, and Sylvan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4243 8366 4255 8368 4272 8368 4273 8326
4244 8324
TIME...MOT...LOC 1815Z 264DEG 23KT 4259 8372
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
AMSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
235 PM EDT Tue Jun 24 2025
MIZ075-241930-
Washtenaw MI-
235 PM EDT Tue Jun 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHTENAW COUNTY
THROUGH 330 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dexter, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ann Arbor, Chelsea, Dexter, Canton, Salem, Dixboro, Whitmore Lake,
Barton Hills, Hudson Mills, Hudson Mills Metropark, and Delhi Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4242 8402 4242 8388 4244 8356 4243 8355
4229 8354 4228 8404
TIME...MOT...LOC 1835Z 269DEG 26KT 4239 8392
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AMSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
258 PM EDT Tue Jun 24 2025
MIZ076-242015-
Wayne MI-
258 PM EDT Tue Jun 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAYNE COUNTY
THROUGH 415 PM EDT...
At 258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salem, or 9 miles northeast of Ann Arbor, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Livonia, Canton, Detroit, Dearborn, Northville, Greenfield Village,
Westland, Dearborn Heights, Oak Park, Allen Park, Garden City,
Inkster, Ferndale, Wayne, Hazel Park, Highland Park, Melvindale,
Plymouth, Redford, and Northwest Detroit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4229 8310 4228 8354 4243 8355 4245 8308
4231 8307
TIME...MOT...LOC 1858Z 266DEG 26KT 4240 8364
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AMThe Detroit radar (KDTX), 27 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
Two large spruce trees uprooted.
Three to four inch tree limb on power line.
Multiple tree limbs reported down.
Large tree uprooted.
Numerous trees reported down.
Numerous reports of trees downed in Sterling Heights, including one down at Mark Sawyers Family Park.
Roof torn off a mobile home.
Large trees uprooted and damage to a power line pole.
Large tree uprooted onto a house.
Tree reported blown down.
Numerous trees and power lines reported down around Mayville, Millington, and Fostoria.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268328, 1268256, 1268331, 1268332, 1268334, 1268337, 1268338, 1268339, 1268343, 1268340, 1268341, 1268342.